MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. PENCAN®; SPINAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. PENCAN®; SPINAL ANESTHESIA KIT
Catalog Number 333868
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/22/2025
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the user facility: "during the attempt to place preservative free morphine in patients intrathecal space the anesthesia team noted a piece of the needle missing.They did not feel any resistance while withdrawing the needle.The decision was made to have the foreign body removed surgically." this event happened in the pre-op area, and then the broken off piece was surgically removed in the operating room.The xray suggests there was some bend to the needle in situ in the patient's back.It is unclear if there was additional bend from the surgical excision.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).One used needle broken into two pieces was provided for investigation.Upon evaluation of the unit, the needle was observed to be severely damaged and bent.Luer taper testing was performed to verify the glass, metal, or plastic part, meeting specification.No weakness or nonconformities were observed in the material used to produce the needle.The reported issue was not confirmed to be the result of any manufacturing process.A review of the discrepancy management system (dsms) database was performed for the reported lot number and no abnormalities or non-conformances were noted during the in process or final product inspection.The spinal needle and introducer from the retain sample for the reported kit lot were visually evaluated per specification.Since the needle was not broken or damaged upon the opening of the kit and it had been used in a procedure, per the manufacturers investigation this defect is not likely to have happened during the manufacturing process.It is believed to happen during application.User should refer to ifu packaging notes stating: introducer needle may only be used for initial puncture and spinal needle introduction.Perform spinal puncture with the pencan needle and remove needle stylet.Warnings: · do not apply excessive force during needle advancement.Do not utilize needle if it bends or tip becomes damaged.Needle with damaged tip increases risk of post dural puncture headache due to extended perforation of the dura mater.· if blood in the csf continues to be seen after removal of stylet, withdraw the needle and retry at a different intervertebral space.· if no csf is observed, rotate the needle to all four quadrants and carefully aspirate until csf is visible.If this procedure does not show any flow of csf, repeat the spinal / lumbar puncture.· if paresthesia occurs after reaching the subarachnoid space, the needle should be slightly withdrawn.· if paresthesia occurs during injection, the needle should be repositioned prior to continuing the injection.We will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.

Brand Name
PENCAN®
Common Device Name
SPINAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
824 12th ave
bethlehem PA 18018
Manufacturer (Section G)
B. BRAUN MEDICAL INC.
824 12th ave
bethlehem PA 18018
Manufacturer Contact
jonathan severino
901 marcon blvd.
allentown, PA 18109
4847197287
MDR Report Key23295735
Report Number2521402-2025-01170
Device Sequence Number14674924
Product Code OFU
UDI-Device Identifier04046964180866
UDI-Public(01)04046964180866(11)250715(17)270831(10)0062017306
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number333868
Device Lot Number0062017306
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/15/2025
Supplement Report FDA Received Date11/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/15/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown